A probability monad as the colimit of spaces of finite samples

Tobias Fritz and Paolo Perrone

We define and study a probability monad on the category of complete metric spaces and short maps. It assigns to each space the space of Radon probability measures on it with finite first moment, equipped with the Kantorovich-Wasserstein distance. This monad is analogous to the Giry monad on the category of Polish spaces, and it extends a construction due to van Breugel for compact and for 1-bounded complete metric spaces.

We prove that this Kantorovich monad arises from a colimit construction on finite power-like constructions, which formalizes the intuition that probability measures are limits of finite samples. The proof relies on a criterion for when an ordinary left Kan extension of lax monoidal functors is a monoidal Kan extension. The colimit characterization allows the development of integration theory and the treatment of measures on spaces of measures, without measure theory.

We also show that the category of algebras of the Kantorovich monad is equivalent to the category of closed convex subsets of Banach spaces with short affine maps as morphisms.

Keywords: Categorical probability, Giry monad, graded monad, optimal transport, Wasserstein spaces, Kantorovich-Rubinstein distance, monoidal Kan extension

2010 MSC: 60A05, 18C15, 52A01

Theory and Applications of Categories, Vol. 34, 2019, No. 7, pp 170-220.

Published 2019-03-11.


TAC Home